Alert archive / California / Wind Advisories in 2023

Wind Advisory 6, NWS Phoenix, AZ

January 15, 2023Imperial County, San Bernardino County, California; Maricopa County, Yuma County, Arizona

NWS Phoenix, AZ issued this wind advisory at Jan 15, 2023, 8:05 PM PST for Imperial County, San Bernardino County, California; Maricopa County, Yuma County, Arizona. It took effect at Jan 16, 2023, 12:18 AM PST. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2023, 8:05 PM PST (04:05 UTC)
In effect from
Jan 16, 2023, 12:18 AM PST
Expired
Jan 17, 2023, 1:00 PM PST
In force
37 hr
Issued by
NWS Phoenix, AZ

Counties Maricopa County, AZ, Yuma County, AZ, Imperial County, CA, San Bernardino County, CA

The radar

The Yuma radar (KYUX), 113 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.1 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2023-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2023-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

939 
WWUS75 KPSR 160405
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
905 PM MST Sun Jan 15 2023

CAZ562-161900-
/O.NEW.KPSR.WI.Y.0006.230116T1200Z-230117T2100Z/
Imperial County Southwest-
805 PM PST Sun Jan 15 2023

...WIND ADVISORY IN EFFECT FROM 4 AM MONDAY TO 1 PM PST TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 to 60 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 4 AM Monday to 1 PM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-161900-
/O.NEW.KPSR.WI.Y.0006.230116T1200Z-230117T1200Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
805 PM PST Sun Jan 15 2023

...WIND ADVISORY IN EFFECT FROM 4 AM MONDAY TO 4 AM PST TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...From 4 AM Monday to 4 AM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
5 follow-up statements
886 
WWUS75 KPSR 160818
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
118 AM MST Mon Jan 16 2023

AZZ535-536-539-559-162030-
/O.EXB.KPSR.WI.Y.0006.230116T1600Z-230117T0300Z/
Southeast Yuma County-Gila River Valley-Gila Bend-
Sonoran Desert Natl Monument-
Including the cities of Ligurta, Gila Bend, Sentinel, and Kaka
118 AM MST Mon Jan 16 2023

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MST
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Southeast Yuma County, Gila River Valley, Gila Bend 
  and Sonoran Desert National Monument.

* WHEN...From 9 AM this morning to 8 PM MST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-162030-
/O.EXT.KPSR.WI.Y.0006.230116T0818Z-230117T2100Z/
Imperial County Southwest-
1218 AM PST Mon Jan 16 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM PST TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 1 PM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-162030-
/O.CON.KPSR.WI.Y.0006.230116T1200Z-230117T1200Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
1218 AM PST Mon Jan 16 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM EARLY THIS MORNING
TO 4 AM PST TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...From 4 AM early this morning to 4 AM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
064 
WWUS75 KPSR 162105
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
205 PM MST Mon Jan 16 2023

CAZ562-170915-
/O.CON.KPSR.WI.Y.0006.000000T0000Z-230117T2100Z/
Imperial County Southwest-
105 PM PST Mon Jan 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 1 PM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Light, unsecured
  objects may become airborne. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-170915-
/O.CON.KPSR.WI.Y.0006.000000T0000Z-230117T1200Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
105 PM PST Mon Jan 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...From 4 AM early this morning to 4 AM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AZZ535-536-539-559-170300-
/O.CON.KPSR.WI.Y.0006.000000T0000Z-230117T0300Z/
Southeast Yuma County-Gila River Valley-Gila Bend-
Sonoran Desert Natl Monument-
Including the cities of Ligurta, Gila Bend, Sentinel, and Kaka
205 PM MST Mon Jan 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Southeast Yuma County, Gila River Valley, Gila Bend 
  and Sonoran Desert National Monument.

* WHEN...From 9 AM this morning to 8 PM MST this evening.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds such as I-8.
  Pockets of blowing dust may cause reduced visibilities as well.
  Light, unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
114 
WWUS75 KPSR 170105
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
605 PM MST Mon Jan 16 2023

CAZ566-567-171100-
/O.EXB.KPSR.WI.Y.0006.000000T0000Z-230117T1100Z/
Imperial County West-Imperial Valley-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Plaster City, El Centro, Calexico, Alamorio, 
and Brawley
505 PM PST Mon Jan 16 2023

...WIND ADVISORY IN EFFECT UNTIL 3 AM PST TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...Western Imperial County and Imperial Valley.

* WHEN...Until 3 AM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-171100-
/O.CON.KPSR.WI.Y.0006.000000T0000Z-230117T2100Z/
Imperial County Southwest-
505 PM PST Mon Jan 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 1 PM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-171100-
/O.CON.KPSR.WI.Y.0006.000000T0000Z-230117T1200Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
505 PM PST Mon Jan 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AZZ535-536-539-559-170300-
/O.CON.KPSR.WI.Y.0006.000000T0000Z-230117T0300Z/
Southeast Yuma County-Gila River Valley-Gila Bend-
Sonoran Desert Natl Monument-
Including the cities of Ligurta, Gila Bend, Sentinel, and Kaka
605 PM MST Mon Jan 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...Southeast Yuma County, Gila River Valley, Gila Bend 
  and Sonoran Desert National Monument.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
302 
WWUS75 KPSR 170257
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
757 PM MST Mon Jan 16 2023

AZZ535-536-539-559-170400-
/O.EXP.KPSR.WI.Y.0006.000000T0000Z-230117T0300Z/
Southeast Yuma County-Gila River Valley-Gila Bend-
Sonoran Desert Natl Monument-
Including the cities of Ligurta, Gila Bend, Sentinel, and Kaka
757 PM MST Mon Jan 16 2023

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Strong winds have subsided. Expect occasional breezy conditions 
to continue through midnight.

$$

CAZ562-171100-
/O.CON.KPSR.WI.Y.0006.000000T0000Z-230117T2100Z/
Imperial County Southwest-
657 PM PST Mon Jan 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 1 PM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-171100-
/O.CON.KPSR.WI.Y.0006.000000T0000Z-230117T1200Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
657 PM PST Mon Jan 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-567-171100-
/O.CON.KPSR.WI.Y.0006.000000T0000Z-230117T1100Z/
Imperial County West-Imperial Valley-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Plaster City, El Centro, Calexico, Alamorio, 
and Brawley
657 PM PST Mon Jan 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...Western Imperial County and Imperial Valley.

* WHEN...Until 3 AM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
369 
WWUS75 KPSR 172052
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
152 PM MST Tue Jan 17 2023

CAZ562-172200-
/O.EXP.KPSR.WI.Y.0006.000000T0000Z-230117T2100Z/
Imperial County Southwest-
1252 PM PST Tue Jan 17 2023

...WIND ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

Locally breezy conditions will weaken this afternoon. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 15, 12:42 PM PST, 7 hours 23 minutes earlier.

Area forecast discussion, Jan 15, 12:42 PM PST, 7 hours 23 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
142 PM MST Sun Jan 15 2023

.SYNOPSIS...
Expect a lull in shower activity to continue this afternoon before
rain chances resume from west to east tonight. Rain chances
largely end over southeast California and far southwest Arizona by
Monday evening but continue east of there through the daytime
Tuesday before tapering off Tuesday night and Wednesday morning.
Some higher terrain and foothill areas of south-central Arizona
will likely see runoff in some of the washes. Accumulating snow
will be primarily limited to elevations above 5500 ft. A largely
dry weather system from the northwest moves through the forecast
area the Thursday night into Saturday. This will keep below
normal temperatures going through next weekend.

&&

.DISCUSSION...
Showers have largely tapered down behind a weak cold front and
the associated short wave axis is shifting into eastern AZ. Of
note, a narrow corridor of showers continues over portions of
Pinal County and into southern Gila County. Previous QPF with
this first round of precip was a bit overdone for northern
portions of the Valley floors. However, a couple of gauges near
Pinal Peak have had 1-2 inches thanks to the impressive IVT and
upslope factors. But, other gauges close by have had quite a bit
less. With the cloudiness and showers, midday temperatures are
only in the 50s at most lower desert locations. With a lack of
mixing, winds have been light - except for the Mountain Springs
Grade station in far southwest Imperial County. But even that
station has trended down significantly so the Wind Advisory there
was cancelled.

The next system to affect the forecast area will develop out of
short wave energy currently off the PacNW Coast. As that system
develops and approaches, a renewed batch of impressive IVT begins
tonight before decreasing Monday afternoon with less than 200
units (ensemble mean) over the CWA by 12Z Tuesday. Of note, the
core of the IVT is expected to track a little further south than
this first one. As for lifting mechanisms, in addition to
orographic lift, there look to be 1-2 impulses tonight and Monday
ahead of the main trough axis. As that axis moves through
southeast CA and into AZ, one vort max brushes the area to the
north with a more substantial one moving through the CWA during
the day Tuesday. In between, a relatively weak frontal passage is
expected Monday night-Tuesday morning. Of note, the best dynamical
forcing occurs after the moist advection has declined
significantly. There is also some modest potential for deep
convection (per HREF CAPE) across mainly La Paz and Maricopa
Counties with the frontal passage. The short of this is that more
rain and higher elevation snow is on the way - mainly east of the
Lower Colorado River Valley where there are more significant
terrain features and rain shadowing is less pronounced.

QPF for our CWA with this next system spanning tonight into
Wednesday morning will range from less than one tenth of an inch
over southern Yuma County and most of southeast CA (except for
western Joshua Tree N.P.) to 3 inches at the highest elevations of
southern Gila County. Whereas locations such as Globe, San Carlos,
and Tonto Basin can expect closer to 1-1.5 inches. Most of the
precip with this next system occurs late tonight through Monday
night. Over the Greater Phoenix area, anticipate a range of one
third of an inch (southern/southwestern portions) to near 1 inch
(near and north of Carefree Highway and foothill areas of Apache
Junction and far northeast Mesa). Accumulating snow tonight and
Monday morning looks to be limited to areas at or above 5500ft
affecting a very limited areal extent. Snow levels trend up Monday
afternoon and evening due to warm advection ahead of the main
trough axis before dropping again. Thus the next main window for
snow over our CWA will be 12Z Tue - 18Z Wed. Accumulating snow
gets as low as 4500 ft but with accumulations less than 1 inch
below 5000ft. Above 5500 ft, 1-3 inches (below Advisory criteria).
Of note, only a handful of mountain summits get above 6000ft in
our CWA. Refer to NWS Flagstaff and Tucson where there are areas
that will get a lot more (Rim, White Mountains, etc.).

During the day Wednesday, short wave ridging builds in. However,
highs remain several degrees below normal (mid to upper 50s over
Greater Phoenix). The ridging will be short lived as the ensemble
systems have all trended toward a deepening short wave/upper low
moving through Arizona and New Mexico in the late Thursday -
Saturday time frame. Cluster analysis shows the EPS members
favoring a weaker solution than the GEFS and GEPS. However,
deepening of the short wave energy largely takes place over land
as it originates from the southern end of a trough tracking
through the PacNW and northern CA. Thus the system will struggle
to produce precip. NBM PoPs for our CWA are modest and limited
primarily to higher terrain areas of south-central AZ Thursday
night and Friday. The track of this system will lead to breezy to
windy conditions (northerlies) over southeast CA and southwest AZ
Friday and Saturday. Below normal temperatures will be maintained
as well with highs remaining in the 50s over many desert locations
(up to mid 60s over portions of Imperial County). Lows will be
quite chilly during the mid and latter half of the weekend as well
with Wednesday lows in the mid 30s to low 40s on the lower
elevations. The coldest mornings look to be Saturday and Sunday
with widespread 30s with the coldest deserts dipping below
freezing.

&&

.AVIATION...Updated at 1720Z.

South-Central Arizona including KPHX, KIWA, KSDL, KDVT:
Periods of lower cigs, showers with reduced visibilities, and
erratic winds will all be significant weather issues through Monday
afternoon. While confidence is very good that -RA and reduced
visibilities will clear by early afternoon, cigs ~5K ft AGL should
fill/maintain over the region with moderate confidence that a period
of gusty SW winds affects the PHX air space. Any lingering wind
gusts should abate by sunset with a trend towards directions backing
to SE overnight ahead of the next weather disturbance. Confidence is
fairly good that cigs 4-5K ft AGL will continue through the evening
and overnight period.

Renewed shower activity should move into the area late tonight and
persist into the morning hours. This will create another period of
erratic wind directions, though a general easterly fetch would be
preferred. Cigs may also begin dropping with this initial batch of
rain, and models suggest a prolonged period of MVFR conditions
throughout much of the day Monday. While confidence is lower, there
is a chance of more robust showers late morning/early afternoon
resulting in a period of IFR conditions heading into Monday
afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:
Occasionally gusty winds and lowering cigs with a few showers will
be the primary weather issues through Monday afternoon. SW winds
should increase in speed this afternoon with stronger gusts ~25kt
most pronounced at KIPL. While winds should relax tonight, lowering
cigs into a 5K-7K ft AGL level and a few -SHRA will move into the
region. Additional gustiness is likely again late Monday morning.

&&

.FIRE WEATHER...
An increase in RHs is expected through Monday along with a cooling
trend as a series of Pacific low pressure systems moves towards the
Desert Southwest. Widespread shower activity will continue to push
through this morning before shifting east of the area this
afternoon/evening. Another storm system will likely bring more
significant precipitation to the area Monday and Tuesday. The
highest rain totals will generally be favored across the higher
terrain, north and east of Phoenix, where up to 2-3 inches of rain
is possible. An extended stretch of below normal temperatures is
also anticipated this week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...AJ
AVIATION...18
FIRE WEATHER...Smith/Hirsch

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 9:49 PM PSTAreal Flood WarningPSRGila6 days
Jan 16, 4:08 AM PSTAreal Flood WarningPSRGila48 hr
Jan 16, 12:30 PM PSTAreal Flood WarningPSRGila40 hr

Nearby

Wind Advisories in California, 2023Wind Advisories in Arizona, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.